This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor:—
The article "Peripheral Neuropathy After Exposure to an Ester of Dichlorophenoxyacetic Acid (2,4-D)" in The Journal, Nov. 7, 1959, page 1306, reports three cases allegedly caused by skin absorption of this compound. The authors point out that the time relationships in all three patients were such that the herbicide could reasonably be implicated. Since these cases appear to be the first of their kind to be reported, it is unfortunate that incomplete information was given concerning the nature of the 2,4-D preparation used by these patients.In toxicology it is well known that such things as vehicles, solvents, and emulsifiers may have significant toxic actions of their own. Not infrequently they may be more dangerous than the specific active ingredient in a compound. A familiar example is the use of carbon tetrachloride as a solvent for DDT in the early days of World War II, which resulted
Goldwater LJ. PERIPHERAL NEUROPATHY. JAMA. 1960;173(1):87. doi:10.1001/jama.1960.03020190089028